Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 244, NWS Dodge City, KS

August 8, 2007Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 8, 2007, 6:24 PM CDT for Stafford County, Kansas. It was in force for 66 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2007, 6:24 PM CDT (23:24 UTC)
Expired
Aug 8, 2007, 7:30 PM CDT
In force
66 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:30 PM CDTTSTM WND DMG4 Se St. John, KS8 INCH TREE LIMBS DOWN
Aug 8, 6:34 PM CDTHAIL 17 E St. John, KSHIGH WINDS SNAPPED A 2FT DIAMETER LIVE TREE. WINDOWS WERE BLOWN OUT.
Aug 8, 6:39 PM CDTHAIL 0.889 E St. John, KS
Aug 8, 6:40 PM CDTTSTM WND DMG2 N Stafford, KSTELEPHONE POLES SNAPPED OFF NEAR THE GROUND
Aug 8, 6:40 PM CDTTSTM WND DMG3 N Stafford, KS8 POWER POLES DOWN
Aug 8, 6:40 PM CDTNON-TSTM WND DMG2 N Stafford, KSTELEPHONE POLES SNAPPED OFF NEAR THE GROUND
Aug 8, 7:38 PM CDTHAIL 0.88St. John, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 082324
SVRDDC
KSC185-090030-
/O.NEW.KDDC.SV.W.0244.070808T2324Z-070809T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT WED AUG 8 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 730 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTH OF ST. JOHN...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ST. JOHN...
  STAFFORD...
  HUDSON...
  RURAL RESIDENCES OF STAFFORD COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3796 9890 3785 9885 3790 9848 3822 9849

$$
2 follow-up statements
000 
WWUS53 KDDC 082345
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT WED AUG 8 2007

KSC185-090030-
/O.CON.KDDC.SV.W.0244.000000T0000Z-070809T0030Z/
STAFFORD KS-
645 PM CDT WED AUG 8 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR STAFFORD COUNTY...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES NORTH OF STAFFORD...MOVING NORTHEAST AT 20 MPH.

LAT...LON 3796 9890 3785 9885 3790 9848 3822 9849

$$

KRUSE
000 
WWUS53 KDDC 090023
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT WED AUG 8 2007

KSC185-090031-
/O.EXP.KDDC.SV.W.0244.000000T0000Z-070809T0030Z/
STAFFORD KS-
721 PM CDT WED AUG 8 2007

...THE SEVERE THUNDERSTORM WARNING FOR STAFFORD COUNTY EXPIRES AT 730
PM CDT...

THE SEVERE THUNDERSTORM OVER EAST CENTRAL STAFFORD COUNTY HAS 
WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER 
GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE 
OVER EAST CENTRAL STAFFORD COUNTY.

THE OTHER SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STAFFORD 
COUNTY CONTINUES UNTIL 815 PM CDT.

LAT...LON 3796 9890 3785 9885 3790 9848 3822 9849

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:08 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 8, 1:08 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
108 PM CDT WED AUG 8 2007

.DISCUSSION...

DAYS 1-2...

ONCE AGAIN A DAY WITH A SFC BOUNDARY EXTENDING ACROSS OUR CWA.
TODAY A S/W TROF VISIBLE FROM W/V LOOP AND PICKED UP FAIRLY WELL
BY ALL MODELS OVER ERN COLORADO EARLIER TODAY WILL CONTINUE TO
MOVE E ACROSS SW KS THIS EVENING AND BASED ON THE SFC BOUNDARY AND
INSTAB AXIS BASED ON THE GOES SOUNDER AND LAPS SHOULD ONCE AGAIN
SEE A FEW TSRA DEVELOP LATE TODAY AND EARLY THIS EVENING. LOCATION
OF CONVECTION WILL DEPEND ON FRONTAL LOCATION AND BEST MCON AND
INSTAB SO WILL MAKE LAST MINUTE ADJUSTMENTS TO THE GRIDS AS NEEDED
LATER THIS AFTERNOON BASED ON RADAR AND SAT TRENDS.

CONVECTION THEN MOVES OUT OF THE AREA DURING THE OVERNIGHT HOURS
WITH ANTHER HOT AND IN STORE FOR THURSDAY. BY LATE THURSDAY BOTH
NAM AND GFS BRING A S/W TROF ACROSS OUR CWA WITH A RIDGE AXIS OF
MOISTURE EXTENDING ACROSS P28 TO NEAR KDDC. THIS AREA APPEARS TO
BE OUR BETTER CHANCE FOR PCPN THURSDAY NIGHT SO WILL RETAIN SMALL
POPS HERE LATE THURSDAY AFTERNOON AND EARLY THURSDAY NIGHT.

AS FOR TEMPERATURES WILL GO WITH A BLEND BETWEEN MET AND MAV. MAV
LATELY HAS BEEN TOO WARM WHILE BE MET HAS BEEN A LITTLE ON THE
COOL SIDE. THE WARM 85H MAV TEMPS ALSO SUPPORT THIS BLEND SO WILL
KEEP TEMPS BASICALLY WILL KEEP TEMPS AROUND 100 BOTH THURSDAY AND
FRIDAY.

DAYS 3-7...

THE SUMMER FIXTURE...THAT IS THE LARGE UPPER ANTICYCLONE...IS
EXPECTED TO EXPAND AND BECOME CENTERED OVER THE WEST CENTRAL PLAINS
FOR MUCH OF THE EXTENDED FORECAST PERIOD.  VERY HIGH MID LEVEL
HEIGHTS WILL DEVELOP WITH NEAR 600 DAM 500MB HEIGHTS NEAR CENTER OF
ANTICYCLONE BY EARLY NEXT WEEK VERY NEAR SOUTHWEST KANSAS.
SIGNIFICANT SUBSIDENCE IS EXPECTED TO DOMINATE THROUGHOUT THE PERIOD
THUS THE ENTIRE EXTENDED FORECAST THIS CYCLE WILL BE POP-FREE.  H85
TEMPERATURE FORECAST OF +30 TO +32C SUPPORT LOW 100S EACH DAY OF THE
EXTENDED THROUGH NEXT WEDNESDAY.  A PROLONGED STRETCH OF AT OR ABOVE
100 DEGREES IS EXPECTED OVER ALL OF THE DDC CWA.  DAILY OSCILLATIONS
IN THE PLACEMENT/STRENGTH OF THE ANTICYCLONE WILL ALLOW FOR SUBTLE
DAILY FLUCTUATIONS IN THE HIGHS...BUT AS A RULE...AM EXPECTING
102-103 FOR MEAN AVERAGE HIGHS THROUGHOUT.  A FEW 105 AND 106
READINGS WILL ALSO BE POSSIBLE.

&&

.AVIATION...

AN UPPER LEVEL SHEAR AXIS WAS MOVING SLOWLY ACROSS THE DDC CWA
THIS AFTERNOON WITH A SURFACE TROUGH/WEAK FRONT EXTENDING FROM
NEAR ASHLAND NORTHEAST TO THE GREAT BEND AREA. THIS WEAK SURFACE
CONVERGENCE ZONE WILL SUPPORT ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS AFTER 21Z ALONG AND EAST OF THE AFOREMENTIONED LINE.
AT THIS TIME...WILL LEAVE THUNDER AND CB MENTION OUT OF TAF
FORECAST FOR GCK AND HYS AS THESE LOCATIONS BUT CARRY A CB FOR A
FEW HOURS IN THE DDC TAF CENTERED AROUND 00Z. VFR CONDITIONS
EXPECTED TO PREVAIL NEXT 24 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72 100  73 101 /  10   0   0   0
GCK  69 101  71 102 /   0   0   0   0
EHA  69 101  70 100 /   0  10  20   0
LBL  69 103  69 102 /  10  10  20   0
HYS  68  99  72 101 /  20   0   0   0
P28  75 101  75 101 /  20  10  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/25/25
Hazardous weather outlook, Aug 8, 4:30 AM CDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
430 AM CDT WED AUG 8 2007

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
430 AM CDT WED AUG 8 2007 /330 AM MDT WED AUG 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG A WEAK COLD FRONT.  THE BEST
OPPORTUNITY FOR THESE STORMS WILL BE WITHIN APPROXIMATELY
50 MILES OF A LACROSSE TO LIBERAL AXIS. DAMAGING WINDS AND
HAIL MAY OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED LATE DAY THUNDERSTORMS WILL AGAIN BE
POSSIBLE ACROSS SOUTHWEST KANSAS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING ACROSS THE REGION ALREADY DISCUSSED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

EKB

In the hours before

Local storm report, Aug 8, 2:25 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT WED AUG 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND GST     7 NNE WAKEENEY          39.12N 99.83W
08/08/2007  E60 MPH          TREGO              KS   PUBLIC

            TWO INCH DIAMETER TREE LIMB BLOWN DOWN ALONG WITH PEA
            SIZE HAIL AND 0.40 INCHES OF RAIN.

&&

LACY
Local storm report, Aug 8, 5:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT WED AUG 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             6 N WAKEENEY            39.11N 99.88W
08/08/2007  E1.00 INCH       TREGO              KS   PUBLIC

            ALSO ESTIMATED 60 MPH WIND

&&

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:06 PM CDTSevere Thunderstorm WarningDDCPawnee39 min
Aug 7, 7:20 PM CDTSevere Thunderstorm WarningDDCHodgeman40 min
Aug 7, 7:34 PM CDTSevere Thunderstorm WarningDDCNess41 min
Aug 7, 7:58 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush29 min
Aug 7, 8:12 PM CDTSevere Thunderstorm WarningDDCNess42 min
Aug 8, 2:37 AM CDTSevere Thunderstorm WarningDDCTrego15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.